California, 2013

Flash Flooding and Dust Storm in California, August 24, 2013

August 24, 2013 · NWS PSR · 6 events in 3 counties and zones

Copious amounts of tropical moisture streamed northward into far southeastern California on August 24th, ahead of dissipating former tropical storm Ivo. The atmosphere over the lower California deserts became very moist and unstable, and scattered strong thunderstorms developed during the early afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$155,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Copious amounts of tropical moisture streamed northward into far southeastern California on August 24th, ahead of dissipating former tropical storm Ivo. The atmosphere over the lower California deserts became very moist and unstable, and scattered strong thunderstorms developed during the early afternoon hours. The storms generated copious amounts of rain, with rain rates in excess of 3 inches per hour. Flash flooding developed across portions of Imperial and eastern Riverside counties, especially in the area to the west of the Salton Sea. Some of the storms produced gusty and damaging winds in excess of 60 mph, moderate hail and dense blowing dust. Numerous Flash Flood Warnings, Small Stream Flood Advisories, Severe Thunderstorm Warnings and Significant Weather Advisories were issued mainly during the afternoon hours for the deserts of southeast California.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 24, 8:10 AM PST, 3 hours 20 minutes earlier.

Area forecast discussion, Aug 24, 8:10 AM PST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
910 AM MST SAT AUG 24 2013

.SYNOPSIS...
A STORMY PERIOD IS ANTICIPATED THIS WEEKEND ACROSS THE REGION WITH
BELOW NORMAL TEMPERATURES. HEAVY RAIN AND LOCALIZED FLOODING MAY
OCCUR...ESPECIALLY ACROSS SOUTHEAST CALIFORNIA AND SOUTHWEST
ARIZONA. PRECIPITATION CHANCES DECREASE BY EARLY NEXT WEEK...AND
INCREASED MOISTURE WILL CONTINUE THROUGH THE REMAINDER OF THE
WEEK...ALONG WITH NEAR NORMAL TEMPERATURES.

&&

.DISCUSSION...
AT 9 AM THIS MORNING SCATTERED SHOWERS AND THUNDERSTORMS CONTINUED
TO DEVELOP AND MOVE NORTH ACROSS MUCH OF NORTHWEST MARICOPA AND
NORTHERN LA PAZ COUNTIES. THE MCS APPEARS TO HAVE BEEN INITIATED
EARLIER IN THE MORNING WHEN A VORT MAX/DISTURBANCE MOVING NORTHWARD
PASSED THRU WESTERN MARICOPA COUNTY...AND THE STORMS CONTINUE TO
DEVELOP AS DEEPER MOISTURE FEEDS INTO THE AREA FROM THE SOUTH.
ALSO...MESOANALYSIS GRAPHICS INDICATED THAT WESTERN MARICOPA/LA PAZ
COUNTY WERE IN THE MIDDLE OF A MLCAPE MAX OR AXIS RUNNING ACROSS OUR
WESTERN CWA...SO IT IS MORE UNSTABLE OUT WEST AS COMPARED TO SOUTH
CENTRAL AZ THIS MORNING. A VARIETY OF FLOOD PRODUCTS REMAIN IN
EFFECT...AND WE WILL CONTINUE TO MONITOR AS NEW CONVECTION DEVELOPS.
STILL LOOKING AT AN ACTIVE DAY COMING UP AS MORE TROPICAL MOISTURE
SPREADS NORTH AND INTO OUR AREA AHEAD OF TROPICAL SYSTEM IVO
CURRENTLY SPINNING JUST SOUTHWEST OF THE SRN TIP OF BAJA CA. PWAT
VALUES ALREADY UP TO 1.6 INCHES AT PHOENIX...AND BY SUNDAY PWAT
VALUES WILL LIKELY BE IN EXCESS OF 2 INCHES ACROSS MUCH OF THE
AREA...ESPECIALLY OUR WESTERN DESERTS RUNNING INTO SERN CA. CHANCES
OF SEVERE CONVECTION WILL LIKELY BE GREATER TODAY AS CAPE WILL BE
HIGHER...BY SUNDAY IT WILL BE VERY WET AND NOT AS UNSTABLE WITH
WARMING IN THE MID LEVELS. AS SUCH WE WILL HAVE A GREATER
FLOOD/FLASH FLOOD THREAT SUNDAY AS COMPARED TO A SEVERE THREAT.
CURRENT FORECASTS LOOK TO BE IN OK SHAPE. NO UPDATES PLANNED ATTM.

.PREVIOUS DISCUSSION...
TODAY AND SUNDAY...A BATCH OF SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED OVER THE METRO AREA EARLY THIS MORNING. LATEST RUC
IDENTIFIES A PERTURBATION MOVING THROUGH THE SOUTH-CENTRAL ARIZONA
DESERTS WHICH MIGHT ACCOUNT FOR THIS. THERE WAS A GRAVITY WAVE THAT
MOVED THROUGH BUT THAT WAS AT LEAST A FEW HOURS AGO. THE RUC SHOWS
THE PERTURBATION SHIFTING NORTH AFTER 12Z AND THUS STORM ACTIVITY
OVER MARICOPA COUNTY SHOULD WIND DOWN SHORTLY AFTER
SUNRISE...ALREADY QUIET ELSEWHERE IN THE FORECAST AREA. LARGER SCALE
FLOW FEATURES OF NOTE INCLUDE THE EVER-PRESENT TROUGH CENTERED NEAR
THE WEST COAST...A LARGE ANTICYCLONE/RIDGE CENTERED OVER THE
PLAINS...AN INVERTED TROUGH CENTERED NEAR THE CHIHUAHUA/TEXAS
BORDER...AND TROPICAL STORM IVO CENTERED WEST OF CABO SAN LUCAS. THE
MODELS HAVE DIFFERING SOLUTIONS ON HOW THE FLOW FEATURES MENTIONED
ABOVE WILL UNFOLD...PARTICULARLY THE INVERTED TROUGH AND THE BROADER
CYCLONIC CIRCULATION ASSOCIATED WITH IVO. FOR INSTANCE...THE GFS
CONTINUES TO TRACK THE IVO ASSOCIATED CIRCULATION TO THE NORTH
FASTER THAN ECWMF AND ESPECIALLY NAM. BY THAT SAME TOKEN...THE WAVE
ALSO DISSIPATES FASTER. THIS HAS IMPLICATIONS FOR TIMING OF
POPS/PRECIP. THERE ARE ALSO DIFFERENCES ON THE UPPER LEVEL
DIVERGENCE GENERATED BY THE APPROACHING WAVE WHICH ALSO IMPACTS
MODEL PRECIP FORECASTS. THOUGH THE NAM IS SLOWER WITH THE IVO
CIRCULATION...IT BRINGS IN A SMALLER WAVE LATER TODAY WHICH MIGHT BE
REMNANTS OF THE INVERTED TROUGH AND/OR A CONVECTIVELY GENERATED
FEATURE FROM SOUTHERN SONORA. THE NAM THUS PRODUCES A BATCH OF
DYNAMICAL FORCING SOONER THAN THE GFS AND ECWMF. THEY ALL SHOW A
MAJOR INFLUX OF MOISTURE. INTERESTINGLY...THERE ARE SOME
SIMILARITIES IN THE SPATIAL DISTRIBUTION OF THE QPF...INCLUDING
LOCAL WRF AND NMM6KM. MAINLY...FROM TONIGHT THROUGH SUNDAY NIGHT
THERE IS A HIGH QPF SWATH OVER WESTERN MARICOPA COUNTY AND SOUTHWEST
ARIZONA. AND A LESSER SWATH OVER THE HIGHER TERRAIN OF SOUTH-CENTRAL
ARIZONA. IN BETWEEN IS A LOWER QPF SWATH...INCLUDING THE PHOENIX
METRO AREA. HOWEVER...THERE IS A GREAT DEAL OF VARIABILITY FOR
SOUTHEAST CALIFORNIA. THE GFS HAS ITS HEAVIEST SWATH...FOR OUR
FORECAST AREA...OVER EASTERN RIVERSIDE AND IMPERIAL COUNTIES. MADE
NUMEROUS ADJUSTMENTS TO THE QPF AND POP GRIDS. MODIFIED THE FLASH
FLOOD WATCH TO START IT 6 HOURS EARLIER AND TO EXTEND IT EASTWARD
OVER WESTERN MARICOPA COUNTY. IT SHOULD BE NOTED THAT WE WILL NOT
HAVE A TROPICAL STORM THAT BODILY MOVES INTO THE DESERT SOUTHWEST.
RATHER...TROPICAL MOISTURE WILL BE PUSHED NORTHWARD INTO THE REGION
AND THERE WILL BE FLOW FEATURES AIDING THE PRECIPITATION PRODUCTION.
ALSO...WHILE THE WATCH DOES NOT START UNTIL 06Z...THERE WILL LIKELY
BE SOME POTENT THUNDERSTORMS DEVELOPING WITHIN OUR AREA PRIOR TO
THAT. THE GFS...NAM...AND SREF ALL HAVE CAPE VALUES WELL IN EXCESS
OF 1000 J/KG...MAINLY OVER SOUTHWEST ARIZONA AND SOUTHEAST
CALIFORNIA. PRIOR TO THE ARRIVAL OF BROADER SCALE LIFT...ANTICIPATE
STORMS BEING MORE SCATTERED IN NATURE AS OPPOSED TO WIDESPREAD RAIN.
WITH HIGH CAPE VALUES...THERE WILL BE SEVERE POTENTIAL LATE THIS
AFTERNOON AND EVENING. THEREAFTER...ANTICIPATE DECREASING CAPE BUT
MORE WIDESPREAD SHOWERS WITH ISOLATED THUNDERSTORMS. WITH THE CLOUDS
AND RAIN COOLED AIR AROUND...SUNDAY TEMPS WILL BE WELL BELOW NORMAL.

EXTENDED PERIOD...UPPER LEVEL SUPPORT WANES SLIGHTLY ON MONDAY AND
CONSEQUENTLY I THINK THERE SHOULD BE AN OVERALL DECREASE IN STORM
COVERAGE MONDAY/MONDAY NIGHT. THE FORECAST FOR TUESDAY THROUGH NEXT
FRIDAY WILL CONSIST OF HIGHER THAN NORMAL POPS AND LOWER THAN NORMAL
TEMPS GIVEN SUBSTANTIALLY HIGHER THAN NORMAL MOISTURE VALUES. THE
GFS AND EUROPEAN MODELS BOTH ADVERTISE A COUPLE OF EASTERLY WAVES
NEXT WEEK...ALTHOUGH EACH MODEL SUGGESTS A DIFFERENT DAY /WEDNESDAY
PER GFS...TUESDAY FOR ECMWF/. WITH SUCH HIGH PWATS IN
PLACE...TUESDAY AND/OR WEDNESDAY COULD BE VERY ACTIVE IF ONE OF
THESE TROUGHS ACTUALLY COME TO PASS AS ADVERTISED. THIS WILL ALSO
NEED TO BE LOOKED INTO FURTHER AS THE EVENT GETS CLOSER.

&&

.AVIATION...
SOUTH-CENTRAL AND SOUTHWEST ARIZONA...INCLUDING KPHX...KIWA...KSDL...
CONDITIONS SHOULD REMAIN QUIET FOR THE REST OF THE MORNING HOURS AT
ALL PHOENIX SITES...BUT WILL DETERIORATE QUICKLY THIS AFTERNOON.
SHOWERS AND THUNDERSTORMS APPEAR POSSIBLE AS EARLY AS 21Z AND SHOULD
SWEEP THROUGH THE METRO FROM SOUTHEAST TO NORTHWEST AROUND 00Z.
TIMING DIFFICULT TO PIN DOWN AT THIS POINT...BUT EXPECT GUSTY WINDS
TO 30KTS AND PERIODS OF HEAVY RAIN WITH THE STRONGEST STORMS.
SHOWERS LIKELY TO CONTINUE THROUGH THE EVENING AND OVERNIGHT HOURS.

SOUTHEAST CALIFORNIA...INCLUDING KIPL...AND KBLH...
QUIET WEATHER EXPECTED FOR MOST OF THE DAY...WITH STORMS MOVING IN
FROM THE EAST AROUND 06Z. STRONGEST STORMS WILL BE CAPABLE OF 30+KT
WINDS AND HEAVY RAIN...BUT PINNING DOWN EXACT TIMING DIFFICULT AT
THIS POINT. SHOWERS LIKELY TO CONTINUE THROUGH THE END OF THE TAF
PERIOD.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
MONDAY THROUGH FRIDAY...
RATHER HUMID CONDITIONS AND WELL BELOW NORMAL TEMPERATURES ARE
EXPECTED SUNDAY AS TROPICAL MOISTURE OVERSPREADS ARIZONA AND
SOUTHEAST CALIFORNIA. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
AFFECT THE WHOLE FORECAST AREA AT ONE TIME OR ANOTHER SUNDAY INTO
MONDAY. HOWEVER...RAINFALL AMOUNTS WILL BE HIGHLY VARIABLE WITH SOME
LOCATIONS RECEIVING QUITE A BIT LESS THAN OTHERS. ATMOSPHERIC
MOISTURE WILL TREND DOWN MONDAY AND TUESDAY...LEVELING OFF WEDNESDAY
AND THURSDAY. STORM CHANCES WILL ALSO TREND DOWNWARD WHILE
TEMPERATURES TREND UPWARD.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...FLASH FLOOD WATCH FROM LATE TONIGHT THROUGH SUNDAY
     EVENING AZZ020-021-022-025-026-027.

CA...FLASH FLOOD WATCH FROM LATE TONIGHT THROUGH SUNDAY
     EVENING CAZ030>033.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...CB
PREVIOUS DISCUSSION...AJ/DEWEY
AVIATION...LEINS
FIRE WEATHER...AJ
Hazardous weather outlook, Aug 24, 4:59 AM PST, 6 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
559 AM MST SAT AUG 24 2013

AZZ022-251300-
NORTHWEST MARICOPA COUNTY-
559 AM MST SAT AUG 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

A FLASH FLOOD WATCH IS IN EFFECT FROM 11 PM TONIGHT THROUGH 11 PM
SUNDAY NIGHT.

SHOWERS AND THUNDERSTORMS THIS MORNING WILL PRODUCE POCKETS OF HEAVY
RAIN WITH LOCALIZED FLOODING POSSIBLE BEFORE DISSIPATING BY MID MORNING. LATER
TODAY...THERE WILL BE A CHANCE FOR REDEVELOPMENT OF THUNDERSTORMS
WHICH WILL BE CAPABLE OF PRODUCING VERY STRONG WINDS AND FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A FLASH FLOOD WATCH IS IN EFFECT FROM 11 PM SATURDAY NIGHT THROUGH 11
PM SUNDAY NIGHT.

PERIODS OF SHOWERS WITH ISOLATED THUNDERSTORMS ARE EXPECTED SUNDAY
AND SUNDAY NIGHT. THE MAIN THREAT WILL BE FLASH FLOODING. A CORRIDOR
OF ELEVATED ATMOSPHERIC MOISTURE WILL REMAIN IN PLACE FOR MUCH OF THE
WORK WEEK LEADING TO ABOVE AVERAGE CHANCES OF SHOWERS AND
THUNDERSTORMS. THUS...GUSTY WINDS...LIGHTNING...AND FLOODING OF LOW
LYING AREAS AND NORMALLY DRY WASHES ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD FOLLOW STANDARD REPORTING PROCEDURES.

AZZ020-021-025>027-CAZ030>033-251300-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-JOSHUA TREE NATIONAL PARK-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
559 AM MST SAT AUG 24 2013 /559 AM PDT SAT AUG 24 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA...EXTREME
SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A FLASH FLOOD WATCH IS IN EFFECT FROM 11 PM TONIGHT THROUGH 11 PM
SUNDAY NIGHT.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY. THE PRIMARY HAZARDS
INCLUDE VERY STRONG WINDS AND LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A FLASH FLOOD WATCH IS IN EFFECT FROM 11 PM SATURDAY NIGHT THROUGH 11
PM SUNDAY NIGHT.

PERIODS OF SHOWERS WITH ISOLATED THUNDERSTORMS ARE EXPECTED SUNDAY
AND SUNDAY NIGHT. THE MAIN THREAT WILL BE FLASH FLOODING. A CORRIDOR
OF ELEVATED ATMOSPHERIC MOISTURE WILL REMAIN IN PLACE FOR MUCH OF THE
WORK WEEK LEADING TO ABOVE AVERAGE CHANCES OF SHOWERS AND
THUNDERSTORMS. THUS...GUSTY WINDS...LIGHTNING...AND FLOODING OF LOW
LYING AREAS AND NORMALLY DRY WASHES ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

AZZ023-024-028-251300-
GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
559 AM MST SAT AUG 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA AND
SOUTH-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY. THE PRIMARY HAZARDS
INCLUDE VERY STRONG WINDS AND LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE WILL BE AN INCREASED CHANCE OF SHOWERS AND THUNDERSTORMS
THIS WEEKEND THROUGH THE MIDDLE OF NEXT WEEK DUE TO ABUNDANT
ATMOSPHERIC MOISTURE. GUSTY WINDS...LIGHTNING...AND FLOODING OF LOW
LYING AREAS AND NORMALLY DRY WASHES ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD FOLLOW STANDARD REPORTING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Local storm report, Aug 24, 6:19 AM PST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
719 AM MST SAT AUG 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 AM     HEAVY RAIN       2 NW WENDEN             33.85N 113.57W
08/24/2013  M1.20 INCH       LA PAZ             AZ   TRAINED SPOTTER

            1.20 INCHES OF RAIN IN 30 MINUTES AND STILL RAINING

&&

EVENT NUMBER PSR1300134

KINCAID

The radar

The San Diego radar (KNKX), 109 km away, was scanning. The volume nearest the first event began at 19:28 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 2 thunderstorm wind, 1 hail, 1 dust storm. Local standard time, as filed.

Flash Flood, Imperial

When
August 24, 11:30 AM PST to 5:00 PM PST
Where
Imperial County, 15.73 mi W of Westmoreland to 3.43 mi WNW of Westmoreland
Cause
Heavy Rain / Tropical System
Property damage
$100,000
Reported by
State Official
Coordinates
33.059, -115.889

Copious amounts of tropical moisture from dissipating former tropical storm Ivo spread north into Imperial and eastern Riverside counties on August 24th and this led to a very moist and unstable airmass. Scattered strong thunderstorms with intense rainfall developed across portions of northwest Imperial and south central Riverside counties during the early afternoon hours. Rainfall rates based on radar were in excess of 3 inches per hour at times. The heavy rains led to significant flash flooding to the west of the Salton Sea, affecting areas from Salton City southeastward along highway 86 towards Westmoreland. A Flash Flood Warning was initially issued at 1207PST and it continued in effect until about 1700PST. Radar indicated that some areas west of the Salton Sea and along highway 86 received more than 6 inches of rainfall during the afternoon. According to California state officials, significant flash flooding occurred along highway 86; at 1442PST the California Highway Patrol indicated that Highways 78 and 86 were impassable about 9 miles southeast of Winona. Vehicles were stranded in water near the intersection of Highways 78 and 86. At 1320PST, law enforcement also reported flash flooding in Salton City; cars were stuck in water and the area washes were running heavily. Thunderstorms rains had dissipated by 1700PST and the Flash Flood Warning was replaced by an areal Flood Warning which remained in effect through 2100PST.

Hail, Riverside

When
August 24, 11:45 AM PST to 12:15 PM PST
Where
Riverside County, Eagle Mtn
Measured
1 in hail
Reported by
COOP Observer
Coordinates
33.850, -115.480

Tropical moisture streaming north into Riverside county led to a very moist and unstable airmass. As a result, very strong thunderstorms developed across central Riverside county during the early afternoon hours on August 24th. Some of the storms affected the community of Eagle Mountain. A COOP observer located in Eagle Mountain reported that large hail, estimated to be one inch in diameter, fell for 30 minutes. No damage was reported due to the large hail.

Flash Flood, Riverside

When
August 24, 12:30 PM PST to 5:00 PM PST
Where
Riverside County, 1.55 mi S of Desert Center Arpt to 2.6 mi NE of Desert Center Arpt
Cause
Heavy Rain / Tropical System
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
33.728, -115.317

Tropical moisture from dissipating former tropical storm Ivo spread north into eastern Riverside county on August 24th and it led to a very moist and unstable airmass. Strong thunderstorms developed during the early afternoon hours in the area around Desert Center and Eagle Mountain, and they produced copious rainfall with rain rates in excess of 3 inches per hour at times. The first Flash Flood Warning was issued for central Riverside county at 1227PST, and it was re-issued at 1417PST. Eventually the rains dissipated and the warning was allowed to expire at 1715PST. According to local law enforcement, at about 1530PST the heavy rain caused significant flash flooding of Highway 177 near mile marker 5, to the northeast of Desert Center. Numerous vehicles were turning around as the road was impassable.

Thunderstorm Wind, Riverside

When
August 24, 1:30 PM PST to 2:30 PM PST
Where
Riverside County, Eagle Mtn
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
COOP Observer
Coordinates
33.850, -115.480

Tropical moisture streamed north into eastern Riverside county on August 24th, and it produced a very moist and unstable airmass. Strong thunderstorms developed during the early afternoon hours and they affected the community of Eagle Mountain. The storms produced gusty and damaging winds, estimated to be at least 60 mph. According to the COOP weather observer in Eagle Mountain, strong thunderstorm winds downed a number of trees and power lines in the area. A Severe Thunderstorm Warning was in effect for the Eagle Mountain area beginning at 1306PST and continuing through 1400PST.

Thunderstorm Wind, Imperial

When
August 24, 1:40 PM PST to 2:40 PM PST
Where
Imperial County, 0.69 mi S of Holtville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.810, -115.370

Tropical moisture from dissipating former tropical storm Ivo spread north into Imperial county on August 24th, and this resulted in a very moist and unstable airmass. Strong thunderstorms developed across portions of central Imperial county during the early afternoon hours, and the storms generated strong gusty winds. According to a trained weather spotter just south of Holtville, a peak wind gust was measured at 60 mph. The strong winds had been gusting for more than one hour in Holtville; they led to the issuance of a Severe Thunderstorm Warning which was issued at 1352PST. The warning remained in effect until 1445PST.

Dust Storm, Imperial County Except the Lower Colorado River Valley

When
August 24, 1:55 PM PST to 2:45 PM PST
Where
Imperial County Except the Lower Colorado River Valley forecast zone
Reported by
Trained Spotter

Strong thunderstorms developed across portions of central Imperial county during the afternoon hours on August 24th, and they generated gusty outflow winds in excess of 50 mph. The winds were sufficiently strong to generate locally dense blowing sand and dust; at 1355PST a trained weather spotter in Seeley reported a dust storm with visibility down to zero miles in dense blowing dust. A Dust Storm Warning was not in effect at the time, however a Severe Thunderstorm Warning was in effect. The Severe Thunderstorm Warning had been issued at 1352PST and continued through 1445PST.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2013Every state in 2013This day in weather historyWarnings in California, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468199, 468195, 468198, 468196, 468197, 468204.